NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 1, 2014
Haldol Use in AD Patients
My grandmother is a severe-stage Alzheimer`s patient. She has become very aggressive and won`t let us care for her in the recent months. After her psychiatrist placed her on Haldol 0.5mg BID she has become much easier to take care of. The problem is that she recently started doing this thing where she closes her eyes all day, she walks with her eyes closed, eats with her eyes closed, and is always tired. I can only assume this is a medication side-effect. The psychiatrist hasn`t taken her off the medication in the 2 months she has been taking it. Is this "closed-eyes" syndrome something of concern?
It is possible or even likely that Haldol may be causing some of these symptoms. If her behaviors are under control, it is possible that she may not need as much Haldol to control her symptoms. Coming down on the dose might be a choice. Also there are several other medications that are helpful for controlling agitation that do not have these potential tolerability issues. I would talk to the physician about coming down on the dose of Haldol, switching to an atypical antipsychotic medication, or switching to another medication to help with the agitation she has.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University